Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 10, 2018, 7:43 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2018, 7:43 PM MST (02:43 UTC)
- Expired
- Aug 10, 2018, 8:45 PM MST
- In force
- 62 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Las Vegas radar (KESX), 164 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1092 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.9
The text
As transmitted.
589
WUUS55 KFGZ 110243
SVRFGZ
AZC005-025-110345-
/O.NEW.KFGZ.SV.W.0101.180811T0243Z-180811T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
743 PM MST FRI AUG 10 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 845 PM MST
* At 742 PM MST, a severe thunderstorm was located near Seligman, or
48 miles northwest of Chino Valley, moving west at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seligman.
This includes the following highways...
Business Interstate 40 between mile markers 140 and 141.
Route 66 between mile markers 129 and 139.
Interstate 40 between mile markers 94 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3543 11333 3541 11285 3522 11284 3516 11333
TIME...MOT...LOC 0242Z 080DEG 14KT 3532 11297
HAIL...1.25IN
WIND...60MPH
$$
KD2 follow-up statements
361
WWUS55 KFGZ 110320
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
820 PM MST FRI AUG 10 2018
AZC005-110329-
/O.CAN.KFGZ.SV.W.0101.000000T0000Z-180811T0345Z/
Coconino-
820 PM MST FRI AUG 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the Coconino County. Therefore, the warning has been cancelled.
LAT...LON 3543 11333 3540 11307 3520 11304 3516 11333
TIME...MOT...LOC 0319Z 080DEG 14KT 3529 11315
$$
AZC025-110345-
/O.CON.KFGZ.SV.W.0101.000000T0000Z-180811T0345Z/
Yavapai-
820 PM MST FRI AUG 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR YAVAPAI COUNTY...
At 819 PM MST, a severe thunderstorm was located 12 miles east of
Diamond M Ranch, or 48 miles northeast of Wikieup, moving west at 15
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas OF
Yavapai County.
This includes Interstate 40 between mile markers 94 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3543 11333 3540 11307 3520 11304 3516 11333
TIME...MOT...LOC 0319Z 080DEG 14KT 3529 11315
HAIL...<.75IN
WIND...60MPH
$$
KD074
WWUS55 KFGZ 110340
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
840 PM MST FRI AUG 10 2018
AZC025-110349-
/O.EXP.KFGZ.SV.W.0101.000000T0000Z-180811T0345Z/
Yavapai-
840 PM MST FRI AUG 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
845 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3543 11333 3540 11307 3520 11304 3516 11333
TIME...MOT...LOC 0339Z 080DEG 14KT 3528 11321
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:28 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 10, 3:28 PM MST, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 328 PM MST Fri Aug 10 2018 .SYNOPSIS...Deep moisture will persist over central and southern Arizona, bringing afternoon and evening showers and thunderstorms to much of the area. Areas along and south of the Mogollon Rim will see the most activity through the weekend. Some storms will produce heavy rainfall, hail, and strong winds. && .DISCUSSION...Afternoon convective thunderstorms have been slow to develop today, but are underway along the Mogollon Rim, White Mountains and northeastern plateaus and mesas. The deepest monsoonal moisture remains banked up south of the Rim across Gila and Yavapai Counties. Large scale high pressure remains stationed to our northwest over the Great Basin keeping a mean steering flow from the northeast to southwest. Winds aloft are slightly higher today than yesterday, resulting in a slight increase in wind shear favorable for some longer lived storms. Storms will continue to develop over the high terrain and gradually move southwest this evening. The high resolution models this afternoon show some agreement with a more organized convective system moving through central Arizona this evening and possibly into the overnight hours, and we have trended the forecast in this direction. The best potential for any severe storms or flash flooding will be over Gila/Yavapai Counties where the deepest moisture and instability are. Large hail and damaging wind are possible. Storm motion should limit the flash flood threat in general, but areas that receive multiple rounds of rainfall could experience flooding. The overall pattern remains relatively unchanged over the weekend with storms favoring the Rim southward through the afternoon with storms moving to the southwest. This will depend on nighttime convection and how much lingering morning cloud cover exists. Temperatures will remain near average for this time of year, except for some of the northern valleys such as near Winslow and Page that are quite warm due to the lack of shower activity. It looks like early next week will see a thinning of moisture resulting in less storm coverage, but moisture will increase again by the middle of the week as a deeper southerly flow develops. && .AVIATION...For the 00Z package...Scattered to numerous thunderstorms will continue this evening and possibly into the overnight hours across northern Arizona. Storms will move to the southwest through the evening hours. A few strong storms producing 40-50 kt winds and large hail are possible, mainly south of KFLG-KSOW. Isolated IFR in +TSRA, with otherwise primarily VFR conditions through the forecast period. Another round of scattered thunderstorms is forecast for Saturday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep moisture will remain in place along and south of the Mogollon Rim and White Mountains. Expect scattered to numerous showers and thunderstorms in these areas through the weekend, with scattered storms mainly over the higher terrain north of the Mogollon Rim to the Utah boarder. Strong outflow winds, heavy rainfall, hail, and frequent lightning are the primary hazards. Monday through Wednesday...Expect scattered afternoon and evening thunderstorms through the period, with the best chances for storms continuing to be along the south of the Mogollon Rim and White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCT AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 10, 1:59 PM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
159 PM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 7 WSW ASH FORK 35.20N 112.60W
08/09/2018 YAVAPAI AZ TRAINED SPOTTER
HEAVY RAINS CAUSED 6-8" OF FLOWING WATER
ACROSS NORMALLY DRY RANCH LAND SEVEN MILES
SOUTHWEST OF ASH FORK. EIGHTMILE CREEK WAS
REPORTED TO BE OVERFLOWING THE CREEK BANKS
SOUTH OF I-40.
&&
NLSpecial weather statement, Aug 10, 4:41 PM MST, 3 hours 2 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 441 PM MST FRI AUG 10 2018 AZZ007-015-038-110015- Coconino Plateau-Western Mogollon Rim-Oak Creek and Sycamore Canyons- 441 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 515 PM MST... At 440 PM MST, Doppler radar was tracking a strong thunderstorm just northeast of Williams, or 26 miles west of Flagstaff, moving south at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Williams, Parks, Raymond Boy Scout Camp, Dogtown Lake Campground, Kaibab Lake Campground and White Horse Lake Campground. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3542 11214 3534 11192 3507 11196 3518 11232 TIME...MOT...LOC 2340Z 017DEG 21KT 3526 11207 KD
Local storm report, Aug 10, 5:49 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
549 PM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG PINETOP-LAKESIDE 34.13N 109.94W
08/09/2018 NAVAJO AZ TRAINED SPOTTER
8" DIAMETER FRUIT TREE WAS SNAPPED IN HALF
DUE TO GUSTY WINDS ASSOCIATED WITH THE
OUTFLOW OF A THUNDERSTORM IN THE VICINITY OF
PINETOP-LAKESIDE.
&&
NLSpecial weather statement, Aug 10, 6:29 PM MST, 1 hour 14 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 629 PM MST FRI AUG 10 2018 AZZ007-015-110200- Coconino Plateau-Western Mogollon Rim- 629 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 700 PM MST... At 629 PM MST, Doppler radar was tracking a strong thunderstorm over Valle, or 30 miles southwest of Desert View at Grand Canyon, moving southwest at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Valle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3580 11209 3566 11198 3552 11214 3572 11231 TIME...MOT...LOC 0129Z 046DEG 6KT 3568 11212 KD
Special weather statement, Aug 10, 6:41 PM MST, 1 hour 2 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 641 PM MST FRI AUG 10 2018 AZZ008-018-037-110230- Yavapai County Valleys and Basins-Northern Gila County-Yavapai County Mountains- 641 PM MST FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL 730 PM MST... At 640 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles south of Pine, or 10 miles west of Payson, moving southwest at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tonto Natural Bridge State Park. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3440 11151 3427 11136 3412 11149 3431 11174 TIME...MOT...LOC 0140Z 046DEG 10KT 3429 11151 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:24 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Aug 10, 6:12 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 48 min |
| Aug 10, 6:14 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 46 min |
| Aug 10, 6:29 PM MST | Special Weather Statement | FGZ | Coconino | 31 min |
| Aug 10, 6:41 PM MST | Special Weather Statement | FGZ | 49 min | |
| Aug 10, 6:52 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 10, 7:02 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 43 min |
| Aug 10, 7:28 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 47 min |
| Aug 10, 7:59 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 46 min |
| Aug 10, 8:31 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 44 min |
| Aug 10, 9:10 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 65 min |
| Aug 10, 9:41 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 34 min |
| Aug 10, 10:32 PM MST | Special Weather Statement | FGZ | 28 min | |
| Aug 10, 11:12 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Aug 10, 11:21 PM MST | Special Weather Statement | FGZ | 39 min | |
| Aug 11, 12:41 AM MST | Special Weather Statement | FGZ | 49 min | |
| Aug 11, 12:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 49 min |
| Aug 11, 1:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 45 min |
| Aug 11, 2:19 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 41 min |
| Aug 11, 2:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 11, 3:11 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 49 min |
| Aug 11, 3:28 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Aug 11, 3:31 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 14 min |
| Aug 11, 3:42 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Aug 11, 3:52 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 11, 4:05 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 40 min |
| Aug 11, 4:19 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 12 min |
| Aug 11, 4:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 48 min |
| Aug 11, 4:47 PM MST | Special Weather Statement | FGZ | 13 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.